Dr. Panagotacos is a regular contributor at AllExperts.com. He has provided answers to thousands of questions pertaining to hair loss causes and treatments. You can view all of Dr Panagotacos answers by visiting his profile page at AllExperts.com.
Do you have a question of your own? Click here to ask Dr Panagotacos.
I was recently experiencing massive hair loss on the frontal area. after blood tests, i was diagnosed with hormonal imbalance. My doc prescribed, Diane 35, a shampoo for thinning hair, ketoconazole 2% shampoo, saw palmetto capsules, and finally minoxidil 5%.
Now i have only one question. should i use minoxidil 5%? i mean i’ve heard that results will last as long as i use the product. is it true for my case of hormonal imbalance, too? or not? does other products solely work for me? and if i start using minoxidil can i quit it or not?
My mom also started showing hairless problem after 50.
The use of Minoxidil in your case is to stimulate hairs which recently fell out. The hairs fell out due to the hormonal imbalance but they may not be completely dead and the minoxidil acts as an artificial stimulant to the sick or dying hairs. This is very similar to a hear-lung machine keeping a body alive artificially until it repairs itself. After your hairs grow out you can gradually stop using the minoxidil to see if you need to keep using it to keep the hairs alive.
hi, i had a head full of hair but from six months my hairs are falling extensively. my hair is dry. my frontal hairline is receding. i want to know that if i use minoxidil than can it resist my frontal hairline to go bald. i’ve heard that minoxidil increases shedding. is that shedding replaces lost hairs? how much strength will be ok 2 or 5 percent? thankyou
Very few men get shedding after using minoxidil and the few that do are only recycling hairs which were about to fall out anyway. After 6 months all those hairs have grown back and your hair will look thicker. You will not lose hair in the long run from using minoxidil. If your hair continues to thin it is because of your inherited male pattern baldness being too strong to be controlled by minoxidil. I would suggest you apply the 5% twice a day and be patient. It may take 6 months to see the small hairs get thicker and longer. You should seriously consider getting Finpecia -1mg finasteride to take daily.
Follow Up Question:
thankyou dr, i’ll use minoxidil 5 percent twice. i want to ask is minoxidil useful for frontal hairline? and taking finasteride is safe as there are so many adverse effects on hormones iv’e read. what happens if i stop taking finasteride after few months will it shed the non inherited hairs also or it will increase shedding.
1. Yes , minoxidil does work in front. It works better on the crown but it stimulates hair to grow no matter where you rub it on.
2. I think finasteride is very safe and have not only taken it myself for nearly 20 years but I have my 25 year old son taking it now for over 5 years. If you took finasteride for 10 years and noticed you did not lose any hairs and then decided to stop you would gradually start losing hair again. It does not increase balding.
Here is a position paper on this from the International Society of Hair Restoration Surgery:
MY WIFE HAS THIS AND SHE IS LOSING HER HAIR.IS THE HAIR LOSE FOR GOOD ? IS THERE A PLACE ANY WHERE WE CAN GOOD TO CURE THIS?CAN SHE GET IMPLANTS IN HER HAIR ONCE SHE LOSES IT?
Lichen Planopilaris is a disease of the hair follicles which is difficult to treat and vey difficult to predict how it will progress.
There are a number of treatments which can be tried to stop the scarring. This may include taking antibiotics, topical cortisone lotions, injecting cortisone into the areas involved, and taking oral cyclosporin.
Once the condition has “burned out” or gone into remission it is possible to do hair transplants into the scarred bald areas.
Dermatologists in Louisiana are among the best trained specialists in the world with both LSU and Tulane dermatology residency programs at Charity Hospitals. I think most any of the dermatologists in your area will know how to treat this and can refer you to a dermatologist who does transplants. You may have to go to New Orleans for the transplants but long before you do that you have to get the LPP to quiet down and become inactive otherwise all the new transplanted hairs could die as well.
At this site you will find a very good review of LPP:
Dear Dr. Panagotacos – First thank you for your book – it is very clear and informative. I’m trying to find the solution for my hair loss.
I am 49 years old. I have had hair loss since at least January 2010. In retrospect it has probably been falling out for longer, only not as profusely. I was not especially concerned since it seemed to be growing back. My hair is very long so it was not readily apparent that although it is growing back in the front along the hairline, it has not been growing back around the top and upper part of my head. In the past 6 months to 1 year my hair has noticeably thinned; I have lost at least 1/3 of my hair. I notice that in addition to losing long hairs, shorter ones are now falling out as well. It also appears to be finer than it once was.
I am on hormone replacement due to severe menopause symptoms. I have taken Evamist (Estradiol 1.53 mg# since approx June 2010 and Progesterone #Prometrium 100 mg) since November 2011.
A dermatologist did a hair pull test and said it was telogen effluvium. He did some blood work and found my iron elevated and testosterone very low, <3. DHEA is 55. An endocrinologist dismissed my hair loss as due to hormonal fluctuation and said it will re-grow naturally.
I have normal thyroid function tests and no autoimmune disease or diabetes. The only other medication I take is Valtrex for cold sores, a multi-vitamin w/o iron, and vitamin D w/ Calcium.
A trichologist said that I had excess sebum. He recommended laser light treatment.
No one has done a biopsy or looked at my other hormone levels. My mother has a full head of hair but my father has some balding.
Even though my testosterone is low, could this be caused by DHT?
Is there some other likely cause, such as low testosterone, or estrogen or progesterone imbalance or the hormone replacement drugs? If so, are there blood tests that I should request for a proper diagnosis such as estrogen and progesterone levels, zinc, etc?
Thank you, in advance, for your assistance.
If you have inherited balding genes from you father, which I am almost certain is the case, you should expect to see the thinning that happens with that conditions – AGA-androgenetic alopecia- with NORMAL levels of hormones. The thinning you are describing is consistent with female pattern balding due to normal levels of hormones but with someone with balding genes. If you had high testosterone levels you could develop a shiny bald spot on top and a receding hair line in front. A biopsy is not needed to make the diagnosis in a case like this because there is no confusion as to the cause of the loss. If you did experience a Telogen Effluvium from a fluctuating hormone level and your dermatologist was able to prove it by the pull test you would expect much of those lost hairs to grow back, but TE’s frequently make AGA show up much sooner than they normally would. In you hormone replacement I’d ask your doctor to try to minimize the progestins, maybe consider Diane, or here in the US we would use Yaz. The progestin in Yaz is Drospirenone and it has no androgen effect -meaning it will not accelerate your AGA and may help prevent it, Your low iron is preventing the hairs from growing back properly so try to get that level back up. Even with a low testosterone ANY level of DHT will tell your hairs to age and promote AGA.
Most very bald men and women with very thin hair have normal levels o DHT hormones–telling their bald genes to tell the hairs to die. The point of good therapy it to block production of the DHT to as little as possible- ZERO if possible. And to use a medication called spironolactone to block the androgen receptor site,